Alert archive / New York / Small Craft Advisories in 2018
Small Craft Advisory 81, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Sep 30, 2018, 2:50 PM EDT. It took effect at Oct 1, 2018, 4:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2018, 2:50 PM EDT (18:50 UTC)
- In effect from
- Oct 1, 2018, 4:00 AM EDT
- Expired
- Oct 1, 2018, 7:55 PM EDT
- In force
- 16 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
617 WHUS71 KBUF 301850 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 250 PM EDT Sun Sep 30 2018 LOZ042-010300- /O.NEW.KBUF.SC.Y.0081.181001T0800Z-181001T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 250 PM EDT Sun Sep 30 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 5 PM EDT MONDAY... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 4 AM to 5 PM EDT Monday. * WINDS...Northeast 15 to 20 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LOZ043-010300- /O.NEW.KBUF.SC.Y.0081.181001T0800Z-181001T1800Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 250 PM EDT Sun Sep 30 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 2 PM EDT MONDAY... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 4 AM to 2 PM EDT Monday. * WINDS...Northeast 15 to 20 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
5 follow-up statements
179 WHUS71 KBUF 010210 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1010 PM EDT Sun Sep 30 2018 LOZ042-011015- /O.CON.KBUF.SC.Y.0081.181001T0800Z-181001T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 1010 PM EDT Sun Sep 30 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 5 PM EDT MONDAY... * WINDS...Northeast 15 to 20 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LOZ043-011015- /O.CON.KBUF.SC.Y.0081.181001T0800Z-181001T1800Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 1010 PM EDT Sun Sep 30 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 2 PM EDT MONDAY... * WINDS...Northeast 15 to 20 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
024 WHUS71 KBUF 010822 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 422 AM EDT Mon Oct 1 2018 LOZ044-011630- /O.EXA.KBUF.SC.Y.0081.000000T0000Z-181001T1800Z/ Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 422 AM EDT Mon Oct 1 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect until 2 PM EDT this afternoon. * WINDS...Northeast 15 to 20 knots. * WAVES...3 to 5 feet. $$ LOZ043-011630- /O.EXT.KBUF.SC.Y.0081.000000T0000Z-181001T2100Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 422 AM EDT Mon Oct 1 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WINDS...Northeast 15 to 20 knots. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LOZ042-011630- /O.CON.KBUF.SC.Y.0081.000000T0000Z-181001T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 422 AM EDT Mon Oct 1 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WINDS...Northeast 15 to 20 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
979 WHUS71 KBUF 011546 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1146 AM EDT Mon Oct 1 2018 LOZ042-043-012100- /O.CON.KBUF.SC.Y.0081.000000T0000Z-181001T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 1146 AM EDT Mon Oct 1 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WINDS...Northeast 15 to 20 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LOZ044-011800- /O.CON.KBUF.SC.Y.0081.000000T0000Z-181001T1800Z/ Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1146 AM EDT Mon Oct 1 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WINDS...Northeast 5 to 15 knots. * WAVES...3 to 4 feet. $$
195 WHUS71 KBUF 011734 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 134 PM EDT Mon Oct 1 2018 LOZ044-011845- /O.CAN.KBUF.SC.Y.0081.000000T0000Z-181001T1800Z/ Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 134 PM EDT Mon Oct 1 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Small Craft Advisory. $$ LOZ042-043-020000- /O.EXT.KBUF.SC.Y.0081.000000T0000Z-181002T0000Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 134 PM EDT Mon Oct 1 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS...Northeast 15 to 20 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
475 WHUS71 KBUF 012355 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 755 PM EDT Mon Oct 1 2018 LOZ042-043-020100- /O.CAN.KBUF.SC.Y.0081.000000T0000Z-181002T0000Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 755 PM EDT Mon Oct 1 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Small Craft Advisory. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 30, 1:39 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Sep 30, 1:39 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 139 PM EDT Sun Sep 30 2018 .SYNOPSIS... A frontal boundary will strengthen across our region with rain developing along this boundary tonight and Monday. A wave of low pressure will finally push this front through with widespread showers and a few thunderstorms on Tuesday. High pressure will then build back into the region Tuesday night and Wednesday, bringing a return to fair dry weather for midweek. && .NEAR TERM /THROUGH TONIGHT/... A zonal flow aloft will leave our region in a baroclinic zone with a west to east frontal boundary expected to strengthen through tonight. This afternoon, or region will be on the cool side of this boundary with lots of cloud cover and cool temperatures. Temperatures this afternoon will mainly be in the 50s due to the cloud cover, with a few sprinkles but nothing measurable expected through late afternoon. Tonight, this front will strengthen with a sharpening mid-level thermal gradient developing to the north of the surface front. A weak wave will develop and move along this boundary with mid- level warm air advection resulting in a west to east line of rain which will initially set up across Lake Ontario and extend to the eastern Lake Ontario region this evening. Rain will then spread southward to I-90 from Buffalo to Syracuse later tonight when high pressure across southern Ontario province helps push this boundary southward. Model guidance is in good agreement, with the main forecast challenge determining the exact location of the boundary. The large scale lift supports categorical PoPs along this boundary tonight, with model consensus used for its position. This will keep the Southern Tier dry tonight, with moderate rainfall amounts averaging around a quarter inch north of a Buffalo to Syracuse line. Lows will mainly be in the lower 50s, except in the upper 40s across the North Country. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... ...Back to Above Normal Temperatures... After a very cool autumnal weekend...we can look forward to a noticeable warm up as we push through the week. The deep longwave trough that has supplied us with the cool weather will have receded into Canada...so much warmer air that had been lurking just to our south will be free to overspread the region. The distinct boundary between the Fall and Summer airmasses will steadily push north as it will intensify/strengthen into a pronounced baroclinic zone near and north of the Lower Great Lakes. Once there...it will also serve as a focusing mechanism for some showers...so in this case there will be a price to pay for the higher temperatures. All in all...this period will feature above normal temperatures with a large chunk of it being accompanied by unsettled conditions. Now for some details. A strong area of high pressure will be found over eastern Canada as we open this period on Monday. The large blocking high will help to intensify the baroclinic zone that will be centered over our forecast area (discussed above). While there will not be a driving low level jet in this case to impinge upon the boundary...a subtle shortwave passing through the near zonal mid level flow is expected to generate strong baroclinic forcing. The vast majority of this lift will be found NORTH of the Southern Tier. Given the axis of deepest moisture..this would place the most widespread shower activity within a 50 mile wide swath centered along the New York state Thruway (BUF to SYR). Its also worth noting that there should be a sharp POP gradient on the south side of the outlined swath. The same will be true for temperatures...as highs will reach the 70s near the Pennsylvania border while a shallow northeast flow will hold highs in the upper 50s in the Thousand Islands region. The tight baroclinic zone will be shoved to the north Monday night...as the next mid level shortwave and corresponding sfc wave will cross the Upper Great Lakes. Given the lack of any focusing low level boundaries and general lack of forcing...the majority of the region should remain rain free through the night. The exception could be across the North Country as the baroclinic zone moves north across the region. Will thus lower pops across the western counties while maintaining likely pops east of Lake Ontario. Mins will be noticeably higher...ranging from the lower 60s across the Southern Tier to the lower 50s across the North Country. Tuesday will then be another unsettled day across the region...as a mid level shortwave and its wavy surface reflection will drag its way across the Lower Great Lakes. The somewhat complex 'storm' system will be accompanied by a swath of deep moisture that will be lifted by the combined efforts of a 35kt LL jet near the frontal boundary and a coupled H25 jet. These factors were more than enough to raise likely pops to categorical with QPF generally ranging from a third of an inch over southern sections to over a half inch over the Eastern Lake Ontario region. The rainfall could be more significant in areas that experience thunderstorms in the warm sector along and ahead of the wavy front. Despite the rainfall...it should be on the mild side of normal with max temps generally within a few degrees of 70 (mid 60s North Country). As the complex storm system exits to our east Tuesday night...high pressure will wedge southward across the region from Quebec. While this will allow the widespread showers to taper off from the northwest during the course of the night...a weak northerly flow produced from the Canadian sfc high should retard any clearing due to upsloping south of Lake Ontario. Wednesday should be a fair dry day across the region...as the axis of the Canadian high will push east across the St Lawrence Valley. Meanwhile...a deepening storm system advancing from the northern plains to north of Lake Superior will help to establish a strong warm advective pattern over our forecast area. H85 temps are forecast to climb into at LEAST the mid teens c over our region as a result...with most of the guidance packages conservatively forecasting max temps in the 60s. For what its worth...the lone package that looks meteorologically consistent with the H85 temps is the MOS guidance. In any case...will buck the consensus of the models by going with low to mid 70s for max temps across the western counties and mid to upper 60s for sites east of Lake Ontario. As the still deepening cyclone tracks northeast to near James Bay Wednesday night...its strong cold front will plow across Michigan and the Upper Mid West to our doorstep by daybreak Thursday. This should keep dry weather in place across our region through the bulk of the night...however showers cannot be ruled out for sites northwest of a line from KDKK to KROC and the Tug Hill. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Temperatures will average well above normal during this period...as our ol' friend the sub tropical ridge will 'flex its muscles' over the Southeastern states. This feature will combine with persistent troughing over the far western states to create a deep southwesterly flow that will generally keep mild air flowing into the Great Lakes region. While temperatures will average above normal...our weather will not be overly conducive for planned outdoor activities. In fact...it will be downright unsettled for two of the three days. The details... A strong cold front will charge through our region on Thursday. While significant amounts of rain are not expected...it does look highly likely that most (if not all) areas will experience a little rain from showers and possible thunderstorms. As the front exits southeast of our region Thursday night...fair dry weather will return. Friday should then be the nicest day of this long term period. High pressure situated near James Bay will reach across the Lower Great Lakes...providing us with at least partial sunshine. While there will be a little cooling experienced in the wake of the front... mercury readings will still average above normal with highs generally in the mid to upper 60s. Another storm system is forecast to push northeast across the Upper Great Lakes on Saturday...dragging its associated cold front into our region in the process. This should result in another round of scattered showers and possible thunderstorms...although the day should not be a total washout. && .AVIATION /17Z SUNDAY THROUGH THURSDAY/... Expect VFR conditions through 00Z with cloudy skies but cloud bases 3500-6000 ft. After this, northeasterly winds will increase with rain developing to the north of a frontal boundary which will extend from west to east near the NY/PA state line. This will result in increasing low moisture with ceilings lowering overnight. IFR conditions will develop at most locations between 05Z to 08Z. Patchy fog is also possible. Expect widespread IFR conditions are expected Monday morning, with rain and lots of low level moisture. Rain will taper off some Monday afternoon with a modest improvement to MVFR at times. Outlook... Monday night...MVFR/VFR with a chance of showers. Tuesday...MVFR in widespread showers and possible embedded thunderstorms. Wednesday...VFR. Thursday...VFR/MVFR with a chance of showers. Friday...VFR. && .MARINE... Tonight a warm frontal boundary will set up along the New York- Pennsylvania border, with a strengthening northeasterly low level flow to its north potentially leading to the development of advisory- worthy winds and waves across western Lake Ontario for a time late tonight and Monday. Later Monday and Monday night the low level flow will turn more southeasterly and weaken as the warm front pushes northward to Lake Ontario, with wave action consequently diminishing. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel NEAR TERM...Apffel SHORT TERM...RSH LONG TERM...RSH AVIATION...Apffel MARINE...Apffel
Hazardous weather outlook, Sep 30, 4:48 AM EDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 448 AM EDT Sun Sep 30 2018 NYZ001>008-010>014-019>021-085-010900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 448 AM EDT Sun Sep 30 2018 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 448 AM EDT Sun Sep 30 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Small Craft Advisories in New York, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.